Food oral immunotherapy (OIT) has emerged as way to mitigate serious allergic reactions including life-threatening anaphylaxis related to accidental ingestion. However, gastrointestinal-related adverse effects of OIT have been reported and are often cited as reasons for discontinuation of therapy. We summarize recent research on the prevalence of eosinophilic esophagitis (EoE) in patients undergoing OIT.
We examined 12 recent studies on OIT for peanut, milk, walnut, egg, and wheat, which enrolled a total of 620 patients. Gastrointestinal symptoms were common during OIT, and while generally mild, 24 (3.9%) patients from the reviewed studies reported gastrointestinal symptoms that were significant enough to prompt discontinuation of OIT. Of these, two (0.3% of the total 620 patients or 8.3% of those with gastrointestinal symptoms) patients had biopsy-confirmed EoE. One of these patients was subsequently found to also have ulcerative colitis that had been previously undiagnosed.
EoE is a rare but concerning side effect of OIT. More research is needed to better elucidate both the OIT-related and patient-related factors that may predispose individuals to develop EoE. The presence of comorbid conditions and/or preexisting subclinical esophageal eosinophilia may account for some of cases of EoE identified during OIT.

References

PubMed